Bupropion is a relatively new and popular medication with seizures as its major side effect. This drug can produce seizures with an overdose. The purpose of this investigation was to determine the relative importance of this medication as the etiology of new-onset seizures relative to other drugs and new-onset seizures in general. The study design was a retrospective case series. All new onset generalized seizures were evaluated over a 4-year period in subjects 16 years of age and older. Etiologic diagnosis was determined from the neurology consultation and all patients with new-onset seizures were admitted to the hospital as per hospital policy and received a routine chemistry screening and a neuroimaging study as a minimum. The results indicate that 17 of 279 or 6.1% of the new-onset seizures were drug related. After cocaine intoxication (6/279 or 2.2%) and benzodiazepine withdrawal (5/279 or 1.8%) seizures, bupropion (4/279 or 1.4%) was the third leading cause of drug related seizures. In addition, all the bupropion related seizures occurred in patients taking what was considered to be a therapeutic dose or 450 mg/day or less. Sleep deprivation, previous history of attention deficit disorder and bulimia, and previous heavy alcohol use were associated in three of the patients taking bupropion who had seizures. We conclude that although drug related new-onset seizures are not a common cause of seizures overall, bupropion might be a more common cause of drug related new-onset generalized seizures presenting to the Emergency Department than previously thought, occurring in more than one-fifth of this subgroup of cases. Possibly, greater exclusion criteria are needed than currently recommended for the use of bupropion at therapeutic doses.